Alabama, 2006

Flood in Alabama, January 18, 2006

January 18, 2006 · NWS HUN · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 18, 2:05 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 18, 2:05 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CST WED JAN 18 2006

.DISCUSSION...
PLEASANT DAY ACROSS TN VLY AS COLD FRONT HAS MOVED WELL OFF THE
EASTERN SEABOARD.  TEMPS HAVE WARMED INTO THE 50S WITH DWPTS INTO
THE UPPER 20S...QUITE A CHANGE FROM YESTERDAY.  HIGH CIRRUS
SPREADING TOWARD FA AHEAD OF SYSTEM CURRENTLY OVER WESTERN U.S.
THIS WILL HAVE LITTLE IMPACT ON SENSIBLE WX IN THE SHORT TERM...WITH
TEMPS BEING BIGGEST CHALLENGE.  NEXT SYSTEM STILL PROGGED TO IMPACT
TN VLY BY THE WEEKEND.

SHORT TERM (TONIGHT-SAT)...
MOCLR SKIES WILL ALLOW FOR GOOD RADNL COOLING CONDS OVERNIGHT...
ALTHOUGH WINDS WILL STAY MIXED OVERNIGHT TO KEEP LOWS FROM BOTTOMING
OUT COMPLETELY.  WILL LIKELY SEE RIDGE VALLEY SPLIT OF 8-10 DEGREES
IN EASTERN ZONES BY MORNING WITH NR 30 IN DEEPEST VALLEYS AND UPPER
30S ON HIGHEST RIDGES.

RETURN FLOW HAS ALREADY COMMENCED ACROSS TX/LA AND WILL BEGIN TO
INCREASE ACROSS FA THURSDAY.  NEXT SYSTEM WILL ENTER PLAINS STATES
FRI MORNING WITH FRONTAL BOUNDARY SETTING UP TO OUR NORTH.  WITH A
WEAK NORTHERLY PUSH TO IT AND MOSTLY ZONAL FLOW ALOFT...BOUNDARY
WILL TAKE ITS TIME DROPPING SOUTH TOWARD REGION.  SOUTHERLY WINDS
WILL ALLOW TEMPS TO SKY-ROCKET INTO THE 60S THUR/FRI...15-20 DEGREES
ABOVE CLIMO.

BOUNDARY PROGGED TO SINK SOUTH TOWARD AREA FRI NIGHT.  QPF FIELDS
DIFFER BTWN NAM/GFS AS NAM IS VERY LIGHT WITH RAINFALL.  THINK PCPN
WILL BE A LITTLE MORE WIDESPREAD/HEAVIER THAN NAM PORTRAYS GIVEN
MOISTURE TRANSPORT BEGINNING EARLY IN THE PERIOD.  HOWEVER...UPGLIDE
NOT EXPECTED TO BEGIN UNTIL FRI NIGHT WITH COND PRESSURE DEFICITS
REMAINING HIGH UNTIL APPROX 00Z SAT.  WILL DELAY POPS SLIGHTLY
ACROSS THE WEST...WITH MOST OF THE AREA SEEING RAIN BREAK OUT
SOMETIME FRIDAY NIGHT.

BOUNDARY PUSHES THRU DURING THE DAY SATURDAY WITH SFC HIGH BUILDING
IN BEHIND.  FLOW REMAINS ZONAL BEHIND SYSTEM...THUS NO COLD AIR IS
IN SIGHT FOR THE TN VLY THRU SATURDAY.  HIGHS WILL REMAIN IN UPPER
50S/NR 60 THRU THE WEEKEND.

LONG TERM (SUN-WED)...
SFC RIDGE AXIS SHIFTS NORTH AND EAST SUN AS NEXT SYSTEM DEVELOPS
ACROSS DEEP SOUTH TX.  INVERTED TROF AXIS PROGGED TO AFFECT TN
VALLEY BY 12Z MON...SPREADING WIDESPREAD RAIN ACROSS FA TO BEGIN THE
WEEK.  LARGE AMOUNT OF MOISTURE AND ASSOC CLOUD COVER MAY HELP KEEP
INSTABILITIES TO A MINIMUM...THUS ONLY ISOLD TSRA EXPECTED DURING
THE DAY MONDAY.  5H TROF MOVES THRU TUESDAY...HELPING WITH
CLEARING.  HOWEVER...NO COLD AIR IS IN SIGHT WITH MAINLY ZONAL TO SW
FLOW ALOFT AND VERY LITTLE AMPLIFICATION TO PATTERN THRU EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    35  65  43  64 /   0   0  10  10
SHOALS        34  66  42  65 /   0   0  10  10
CULLMAN       36  66  43  66 /   0   0  10  10
FAYETTEVILLE  34  65  42  63 /   0   0  10  10
FORT PAYNE    31  61  42  61 /   0   0  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

PB (ONE LAST TIME)
Hazardous weather outlook, Jan 18, 1:15 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CST WED JAN 18 2006

ALZ001>010-016-TNZ076-096-097-190330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
115 PM CST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED.

HIGH PRESSURE WILL BUILD INTO THE SOUTHEASTERN UNITED STATES
TONIGHT.  HOWEVER...WINDS SHOULD REMAIN BETWEEN 5 AND 10 MPH...
WHICH WILL KEEP PATCHY FOG FROM DEVELOPING.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AND SATURDAY...
AND AGAIN NEXT MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KTW/RB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Colbert

When
January 18, 2:20 PM CST to 4:20 PM CST
Where
Colbert County, 4 mi E of Leighton
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.450

Heavy rainfall of 1 to 3 inches fell across this region during the 17th and 18th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486062.